Journal of Applied Econometrics
© John Wiley & Sons Ltd
Edited By: Barbara Rossi
Impact Factor: 1.673
ISI Journal Citation Reports © Ranking: 2014: 10/46 (Social Sciences Mathematical Methods); 60/333 (Economics)
Online ISSN: 1099-1255
The Journal of Applied Econometrics is pleased to welcome the following as Distinguished Authors in 2015:
Professor Andrew Jones
University of York
Andrew Jones has published the following articles in the Journal of Applied Econometrics:
1. “A double-hurdle model of cigarette consumption”, Jones AM. Journal of Applied
Econometrics, 1989, 4:1, pp.23-39.
2. “Individual heterogeneity and censoring in panel data estimates of tobacco expenditure”,
Jones AM, Labeaga JM. Journal of Applied Econometrics, 2003, 18:2, pp. 157-177.
3. “The dynamics of health in the British Household Panel Survey”, Contoyannis P, Jones AM,
Rice N. Journal of Applied Econometrics, 2004, 19:4, pp. 473-503.
4. “How does heterogeneity shape the socioeconomic gradient in health satisfaction?”, Jones
AM, Schurer S. Journal of Applied Econometrics,2011, 26:4, pp. 549-579.
5. “Applying beta-type size distributions to healthcare cost regressions”, Jones AM, Lomas J,
Rice N. Journal of Applied Econometrics, 2014, 29:4, pp. 649-670.
Professor James G. MacKinnon
James MacKinnon has published the following articles in the Journal of Applied Econometrics:
1. “Are price equations really money demand equations on their heads?”, MacKinnon JG,
Milbourne RD. Journal of Applied Econometrics, 1988, 3:4, pp. 295-305.
2. “Numerical distribution functions for unit root and cointegration tests”, MacKinnon JG.
Journal of Applied Econometrics, 1996, 11:6, pp. 601-618.
3. “Numerical distribution functions of likelihood ratio tests for cointegration”, MacKinnon JG,
Haug AA, Michelis L. Journal of Applied Econometrics, 1999, 14:5, pp. 563-577.
4. “The case against JIVE”, Davidson R, MacKinnon JG. Journal of Applied Econometrics,
2006, 21:6, pp. 827-833.
5. “Numerical distribution functions of fractional unit root and cointegration tests”, MacKinnon
JG, Nielsen MO. Journal of Applied Econometrics, 2014, 29:1, pp. 161-171.
Professor M. Hashem Pesaran
University of Cambridge; University of Southern California
The previous Editor of the journal, Hashem Pesaran, has long since published sufficient articles to qualify as a Distinguished Author but was scrupulous in not being seen to give himself any awards. Following his retirement, we have great pleasure in adding Hashem to the list of Distinguished Authors. He has published the following articles in the Journal of Applied Econometrics:
1. “A duration model of irreversible oil investment: Theory and empirical evidence”, Favero CA,
Pesaran MH, Sharma S. Journal of Applied Econometrics, 1994, 9:S1, pp. S95-S112.
2. “Growth and convergence in a multi-country empirical stochastic Solow model”, Lee K,
Pesaran MH, Smith R. Journal of Applied Econometrics, 1997, 12:4, pp. 357-392.
3. “Bounds testing approaches to the analysis of level relationships”, Pesaran MH, Shin YC,
Smith RJ. Journal of Applied Econometrics, 2001, 16:3, pp. 289-326.
4. “Exploring the international linkages of the euro area: A global VAR analysis”, Dees S, Di
Mauro F, Pesaran MH, Smith LV. Journal of Applied Econometrics, 2007, 22:1, pp. 1-38.
5. “Heterogeneity and cross section dependence in panel data models: theory and
applications – introduction”, Baltagi BH, Pesaran MH. Journal of Applied Econometrics,
2007, 22:2, pp. 229-232.
6. “A simple panel unit root test in the presence of cross-section dependence”, Pesaran MH.
Journal of Applied Econometrics, 2007, 22:2, pp. 265-312.
7. “An empirical growth model for major oil exporters”, Esfahani HS, Mohaddes K, Pesaran
MH. Journal of Applied Econometrics, 2014, 29:1, pp. 1-21.
Professor Bernard Salanié
Bernard Salanié has published the following articles in the Journal of Applied Econometrics:
1. “Wage and price adjustment in a multimarket disequilibrium model”, Salanié B. Journal of
Applied Econometrics, 1991, 6:1, pp. 1-15.
2. “Simulation-based estimation of models with lagged latent-variables”, Laroque G, Salanié
B. Journal of Applied Econometrics, 1993, 8:S1, pp. S119-S133.
3. “Labour market institutions and employment in France”, Laroque G, Salanié B. Journal of
Applied Econometrics, 2002, 17:1, pp. 25-48.
4. “Identifying the response of fertility to financial incentives”, Laroque G, Salanié B. Journal of
Applied Econometrics, 2014, 29:2, pp. 314-332.
Professor Efthymios (Mike) G. Tsionas
Mike Tsionas has published the following articles in the Journal of Applied Econometrics:
1. “Stochastic frontier models with random coefficients”, Tsionas EG. Journal of Applied
Econometrics, 2002, 17:2, pp. 127-147.
2. “Inference in dynamic stochastic frontier models”, Tsionas EG. Journal of Applied
Econometrics, 2006, 21:5, pp. 669-676.
3. “Stochastic error specification in primal and dual production systems”, Kumbhakar SC,
Tsionas EG. Journal of Applied Econometrics, 2011, 26:2, pp. 270-297.
4. “Firm heterogeneity, persistent and transient technical inefficiency: A generalized true
random-effects model”, Tsionas EG, Kumbhakar SC. Journal of Applied Econometrics,
2014, 29:1, pp. 110-132.
Professor Arthur H. O. van Soest
Arthur van Soest has published the following articles in the Journal of Applied Econometrics:
1. “A micro-econometric analysis of vacation behavior”, Van Soest A, Kooreman P. Journal of
Applied Econometrics, 1987, 2:3, pp. 215-226.
2. “Parametric and semi-parametric modelling of vacation expenditures”, Melenberg B, Van
Soest A. Journal of Applied Econometrics, 1996, 11:1, pp. 59-76.
3. “Testing the predictive value of subjective labour supply data”, Euwals R, Melenberg B, Van
Soest A. Journal of Applied Econometrics, 1998, 13:5, pp. 567-585.
4. “The effects of the gender of children on expenditure patterns in rural China: A
semiparametric analysis”, Gong XD, Van Soest A, Zhang P. Journal of Applied
Econometrics, 2005, 20:4, pp. 509-527.
5. “How sensitive are retirement decisions to financial incentives? A stated preference
analysis”, Van Soest A, Vonkova H. Journal of Applied Econometrics, 2014, 29:2, pp.
6. “Rounding, focal point answers and nonresponse to subjective probability questions”,
Kleinjans KJ, Van Soest A. Journal of Applied Econometrics, 2014, 29:4, pp. 567-585.
Professor Jonathan H. Wright
Johns Hopkins University
1. “Testing for a unit root in the volatility of asset returns”, Wright JH. Journal of Applied
Econometrics, 1999, 14:3, pp. 309-318.
2. “Evaluating real-time VAR forecasts with an informative democratic prior”, Wright JH. Journal
of Applied Econometrics, 2013, 28:5, pp. 762-776.
3. “Reverse regressions and long-horizon forecasting”, Wei M, Wright JH. Journal of Applied
Econometrics, 2013, 28:3, pp. 353-371.
4. “Forecasting interest rates with shifting endpoints”, van Dijk D, Koopman SJ, van der Wel M,
Wright JH. Journal of Applied Econometrics, 2014, 29:5, pp. 693-712.
For more information about the prize and to read a selection of free articles by previous winners, please visit the JAE Distinguished Authors page
The Interational Association for Applied Econometrics wishes to draw your attention to the Journal of Applied Econometrics Dissertation Prize, launched in 2002, and invites submission of nominations. The Prize is open to PhD students in economics writing a dissertation with a substantive empirical application. Students who are still working on their dissertation, or who complete their dissertation in the period September 2014 – August 2015, qualify as suitable candidates. The empirical application may be in any field, such as labour economics, monetary economics, empirical finance, business cycle, international trade, public economics, and applied topics in the field of microeconomics.
Nominations must be submitted by 15 July 2015, and must include a draft dissertation chapter or other paper taken from the dissertation, and two covering letters: one from a faculty member with knowledge of the dissertation work, and one from the student. Nominations should be sent to the JAE Editorial Office, Department of Economics, University of Southern California, 3620 S. Vermont Avenue, KAP 300, Los Angeles, CA 90089-0253, USA, or by e-mail firstname.lastname@example.org.
In the evaluation of nominations, the emphasis will be on the careful and rigorous application of econometric techniques and the appropriate interpretation of the results. The economic content of the nominated chapter or paper will be stressed. Clear expression and good use of English are important.
Successful applicants will be selected and notified by 30 September 2015 and will receive a prize of $2,500 each for research support. It is a condition of the prize that the Journal of Applied Econometrics is given first refusal to publish the dissertation supported by the award.
It is my pleasure to announce the winner of the twelfth Richard Stone Prize in Applied Econometrics, selected by the Editorial Board of the Journal of Applied Econometrics from the papers published in 2012 and 2013 (Volumes 27 and 28).
The Prize was established in December 1991 and is awarded biennially for the best paper with substantive econometric application that has been published in the preceding two volumes of the JAE. Survey papers, special lectures, and papers published by co-editors (jointly or singly) are excluded from consideration. The value of the Prize is $2000.
The Prize in 2014 has been awarded to:
Professor Peter Reinhard Hansen
Professor Zhuo Huang
Professor Howard Howan Shek
for their paper
which was published in 2012 (Volume 27, Number 6)
To read the previous prize-winning articles please visit the Richard Stone Prize page
M. Hashem Pesaran, Editor
The JAE Replication Section, introduced in January 2003 under the editorship of Badi H. Baltagi, was initially devoted exclusively to the issue of replication of empirical results published in papers of the Journal of Applied Econometrics.
Given the encouraging response that the JAE has received, we have now decided to extend the coverage of the section. We are now inviting submissions of replication of empirical results that have been published in the following additional journals:
- American Economic Review
- Journal of Political Economy
- Quarterly Journal of Economics
- Review of Economics and Statistics
- Review of Economic Studies
- Journal of Econometrics
- Journal of Business and Economic Statistics
- Economic Journal
Replicability is an important part of every science, although what is meant by replication varies quite widely across different disciplines. At JAE we already require authors to provide their data sets and any specialized computer programs as a precondition for publication, with the aim of facilitating the replication of results that we publish. We are now proposing to take the next natural step of providing an outlet and opportunity for researchers to report on successful as well as unsuccessful replications. We also hope that this will encourage students and teachers of applied econometrics to replicate the published work in the classroom.
There are two aspects to replication of results published in JAE:
Replication in a narrow sense: This would involve checking the submitted data against the primary sources (when applicable) for consistency and accuracy, checking the validity of computations either directly or by carrying out the estimation (including the computation of standard errors) using other computer packages.
Replication in a wide sense: This assumes that replication in the narrow sense has been successful, but asks if the substantive empirical finding of the paper can be replicated using data from other periods, countries, regions, or other entities as appropriate. Replicators are required to submit their output, preferably using different software from that used by the original article, as well as a short write up of their results. In cases where the results are not replicable, the authors will be given the opportunity to review the submission.
Electronic submissions of replications can be made online, as an Adobe PDF file, at the JAE online submission page. Further information on instructions to authors can be found at http://onlinelibrary.wiley.com/journal/10.1002/(ISSN)1099-1255/homepage/ForAuthors.html.
Typically, papers to be considered for the replication section are no longer than 10 pages, including references and figures. (Note that supplementary material can be put in an on-line appendix, including extra tables and figures.)
Read a recent replication free: GMM with many weak moment conditions: Replication and application of Newey and Windmeijer (2009) by Helmut Farbmacher
M. Hashem Pesaran, Editor